Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 79, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2014, 6:18 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2014, 6:18 AM CDT (11:18 UTC)
- Expired
- Jun 5, 2014, 7:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:46 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1842 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
148
WUUS53 KTOP 051118
SVRTOP
KSC003-031-051200-
/O.NEW.KTOP.SV.W.0079.140605T1118Z-140605T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
618 AM CDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 700 AM CDT
* AT 613 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
LE ROY...AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LE ROY AND COLONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3811 9582 3812 9528 3803 9527 3804 9584
TIME...MOT...LOC 1118Z 271DEG 29KT 3806 9570
HAIL...1.25IN
WIND...60MPH
$$
GARGAN3 follow-up statements
533
WWUS53 KTOP 051129
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
629 AM CDT THU JUN 5 2014
KSC003-031-051200-
/O.CON.KTOP.SV.W.0079.000000T0000Z-140605T1200Z/
ANDERSON-COFFEY-
629 AM CDT THU JUN 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COFFEY AND SOUTHWESTERN ANDERSON COUNTIES UNTIL 700 AM CDT...
AT 627 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LE ROY...AND
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9576 3811 9576 3812 9528 3803 9527
TIME...MOT...LOC 1129Z 271DEG 29KT 3806 9564
HAIL...1.00IN
WIND...60MPH
$$
GARGAN943
WWUS53 KTOP 051142
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
642 AM CDT THU JUN 5 2014
KSC003-031-051200-
/O.CON.KTOP.SV.W.0079.000000T0000Z-140605T1200Z/
ANDERSON-COFFEY-
642 AM CDT THU JUN 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COFFEY AND SOUTHWESTERN ANDERSON COUNTIES UNTIL 700 AM CDT...
AT 641 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LE ROY...AND
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9566 3811 9565 3812 9528 3803 9527
TIME...MOT...LOC 1142Z 270DEG 25KT 3806 9557
HAIL...1.00IN
WIND...60MPH
$$
GARGAN352 WWUS53 KTOP 051153 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 653 AM CDT THU JUN 5 2014 KSC003-031-051203- /O.EXP.KTOP.SV.W.0079.000000T0000Z-140605T1200Z/ ANDERSON-COFFEY- 653 AM CDT THU JUN 5 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEY AND SOUTHWESTERN ANDERSON COUNTIES WILL EXPIRE AT 700 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM CDT. LAT...LON 3804 9566 3811 9565 3812 9528 3803 9527 TIME...MOT...LOC 1153Z 270DEG 25KT 3806 9547 $$ GARGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:46 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 5, 3:46 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT Thu Jun 5 2014 .SHORT TERM...(Today and Tonight) Issued at 340 AM CDT THU JUN 5 2014 08Z water vapor shows a shortwave trough moving across the northern Rockies into the plains. This wave has kicked off convection that has moved off the higher terrain into western KS. Surface and upper air obs continue to show a very moist and unstable airmass across central and eastern KS while profiler data shows a low level jet beginning to veer around to the south and southwest. Most of the convective allowing models show this developing MCS moving east along the instability and moisture axis. This should take the MCS east southeast along and south of I-70 and this is where the highest POPs will be in the forecast. Some the of models suggest there could be bowing segments with the MCS so damaging winds appear to be the biggest concern. However a discrete storm would also be capable of some large hail and/or a tornado through the morning hours. Additionally the models prog PWs increasing to around 2 inches which is more than 2 standard deviations above normal for early June. So flash flooding could be a real problem is heavy rainfall last for more than an hour or so over any given location. This is likely going to impact the morning commute with most guidance taking the convection east into MO by noon. The RAP and NAM continue to show some kind of MCV hanging over the forecast area into the early afternoon. Because of this will keep some chance POPs through the afternoon in case additional storms are able to develop since there is little inhibition to convection present in the models. Models show weak surface ridging remaining over the forecast area with a easterly surface wind. This combined with the cloud cover and precip should keep highs in the middle 70s to near 80s. For tonight, the surface boundary acting as the focus for convection is progged to be a little further south of the forecast area. Therefore the thinking is that the moisture and instability axis will be shifted a little further south as well and any vort max that triggers storms off the higher terrain this afternoon should favor a track across southern KS and northern OK. However there should still be some elevated instability and plenty of moisture for the chance that some elevated storms could form along the nose of the low level jet into central KS. Have kept some chance POPs for this reason. Lows tonight are expected to be in the lower and middle 60s since there is no real cold air advection taking place with a mild and moist airmass in place. .LONG TERM...(Friday through Wednesday) Issued at 340 AM CDT THU JUN 5 2014 A longer wave length low amplitude upper level trough will continue across the southwestern US through Saturday. Minor H5 troughs will lift east-northeast across the central and southern plains bringing chances for showers and thunderstorms through the period. A more amplified H5 trough will lift east-northeast across KS Friday night and into MO by Saturday afternoon. Strong ascent with deep moisture in place will provide eastern KS with a good chance for showers and thunderstorms Friday Night into Saturday Morning. An MCS may develop Friday evening across southwest KS and move east- northeast along and south of I-70. Any forward propagating MCS will have the potential to bring very heavy rainfall, damaging outflow winds and large hail within the stronger updrafts. Areas along and south of interstate 70 may see an inch or two of rainfall Friday Night into Saturday Morning which may cause localized flooding. The main H5 trough embedded within the southern branch of the jet stream will be kicked eastward across north TX and OK. We may see a break in the heavy rainfall Saturday night into Sunday, as the stronger ascent passes south of the CWA. The next upper level trough will dig southeast out of western Canada into the central plains on Monday. This upper level trough may bring another good chance for showers and thunderstorms with potential for heavy rainfall on Monday as a surface cold front pushes southeast across eastern KS. The upper level trough will amplify into a closed upper low as it digs southeast across eastern OK, then the upper low will lift northeast into the mid MS river valley. Lighter showers will be possible on the west side of the upper low Monday night through Tuesday. We may see another break in our rain chances Tuesday night through Wednesday. An upper level trough will dig southeast into the pacific northwest and stronger westerly mid level flow across the central Rockies will cause a lee trough to develop across the northern and central high plains by the middle and end of next week. Deep moisture will begin to return across the plains and we will see chances for showers and thunderstorms Wednesday through Thursday night. High temperatures will be in the lower 80s Friday and Saturday. We'll see a slight cool down Sunday and Monday with highs in the lower to mid 70s. High temperatures will warm back into 80s by mid week. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1204 AM CDT THU JUN 5 2014 Thunderstorms become increasingly likely from 09Z through 13Z. There is some potential for hail with these storms, but damaging wind gusts may be the greatest hazard. As of now, strongest winds seem likely to pass south of TAF sites, but there is some potential for the storm to track farther north...closer to TAF sites. Expect storms to exit the area by 18Z if not earlier with MVFR probably holding on after the storms exit. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Gargan AVIATION...Barjenbruch
Hazardous weather outlook, Jun 5, 3:57 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 357 AM CDT THU JUN 5 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-060900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 AM CDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA THIS MORNING. THUNDERSTORM CHANCES WILL BE HIGHEST ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY HAZARD WITH STORMS THIS MORNING WILL BE HEAVY RAINFALL AND DAMAGING WINDS. HAIL UP TO THE SIZE OF QUARTERS MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM FRIDAY THROUGH SATURDAY EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE ALONG AND SOUTH OF INTERSTATE 70 FRIDAY NIGHT INTO SATURDAY MORNING. EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS MAY SEE A FEW STRONG TO SEVERE STORMS ON SATURDAY AFTERNOON AND EVENING. ALONG WITH THE CHANCES FOR SEVERE WEATHER THE NEXT FEW DAYS...SOME OF THE STORMS WILL CONTAIN VERY HEAVY RAIN AND AREAS OF FLOODING MAY BECOME A CONCERN. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 5, 4:57 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT THU JUN 5 2014
KSZ034-035-051030-
DICKINSON-OTTAWA-
457 AM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA AND NORTHWESTERN DICKINSON
COUNTIES...
THROUGH 530 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTH
AT 25 MPH ACROSS PORTIONS OF OTTAWA AND NORTHWESTERN DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS AROUND
50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE SOLOMON...NILES...BENNINGTON...ADA...MINNEAPOLIS...WELLS...
MANCHESTER AND DELPHOS.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER.
&&
LAT...LON 3930 9793 3931 9751 3914 9737 3913 9727
3873 9727 3877 9738 3896 9738 3896 9794
TIME...MOT...LOC 0957Z 184DEG 22KT 3901 9779 3886 9744The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:57 AM CDT | Special Weather Statement | TOP | Ottawa | 33 min |
| Jun 5, 6:01 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 44 min |
| Jun 5, 7:19 AM CDT | High Wind Warning | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 4 hr |
| Jun 5, 7:37 AM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa | 113 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.